Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS La Crosse, WI

March 23, 2017Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 3:53 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 3:53 PM CDT (20:53 UTC)
Expired
Mar 23, 2017, 4:30 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:04 PM CDTHAIL 1.75Strawberry Point, IATIME ESTIMATED FROM RADAR.
Mar 23, 4:09 PM CDTHAIL 1.75Strawberry Point, IA.
Mar 23, 4:28 PM CDTHAIL 13 Sw Elkport, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS53 KARX 232053
SVRARX
IAC043-065-232130-
/O.NEW.KARX.SV.W.0017.170323T2053Z-170323T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
353 PM CDT THU MAR 23 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clayton County in northeastern Iowa...
  Southeastern Fayette County in northeastern Iowa...

* Until 430 PM CDT

* At 352 PM CDT, a severe thunderstorm was located over Stanley, or 
  near Oelwein, moving east at 50 mph. Amateur radio operator 
  reported quarter size hail in Oelwein with this storm.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Arlington around 400 PM CDT. 
  Strawberry Point and Volga around 405 PM CDT. 
  Edgewood around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Wadena,
Garber, Elkport, Mederville and Highways 3 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4289 9185 4285 9122 4264 9119 4264 9193
TIME...MOT...LOC 2052Z 272DEG 45KT 4267 9179 

HAIL...1.75IN
WIND...<50MPH
 
$$

DTJ
3 follow-up statements
323 
WWUS53 KARX 232101
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
401 PM CDT THU MAR 23 2017

IAC043-065-232130-
/O.CON.KARX.SV.W.0017.000000T0000Z-170323T2130Z/
Clayton IA-Fayette IA-
401 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN CLAYTON AND SOUTHEASTERN FAYETTE COUNTIES...

At 400 PM CDT, a severe thunderstorm was located near Lamont, or 13 
miles east of Oelwein, moving east at 50 mph. Trained spotter 
reported golf ball size hail in Oelwein and public reported two inch 
diameter size hail seven miles south to southwest of Westgate.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Strawberry Point and Volga around 405 PM CDT. 
  Edgewood around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Wadena,
Garber, Elkport, Mederville and Highways 3 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4289 9185 4285 9122 4264 9119 4264 9193
TIME...MOT...LOC 2100Z 272DEG 45KT 4267 9165 

HAIL...2.00IN
WIND...<50MPH
 
$$

DTJ
865 
WWUS53 KARX 232111
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
411 PM CDT THU MAR 23 2017

IAC043-065-232130-
/O.CON.KARX.SV.W.0017.000000T0000Z-170323T2130Z/
Clayton IA-Fayette IA-
411 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN CLAYTON AND SOUTHEASTERN FAYETTE COUNTIES...

At 410 PM CDT, a severe thunderstorm was located near Strawberry
Point, or 12 miles north of Manchester, moving east at 50 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Edgewood around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Wadena,
Garber, Elkport, Mederville and Highways 3 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4289 9185 4285 9122 4264 9119 4264 9193
TIME...MOT...LOC 2110Z 272DEG 45KT 4266 9147 

HAIL...2.00IN
WIND...<50MPH
 
$$

DTJ
779 
WWUS53 KARX 232116
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
416 PM CDT THU MAR 23 2017

IAC065-232126-
/O.CAN.KARX.SV.W.0017.000000T0000Z-170323T2130Z/
Fayette IA-
416 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. 

LAT...LON 4285 9122 4264 9119 4264 9160 4287 9160
TIME...MOT...LOC 2116Z 272DEG 45KT 4266 9138 

$$

IAC043-232130-
/O.CON.KARX.SV.W.0017.000000T0000Z-170323T2130Z/
Clayton IA-
416 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN CLAYTON COUNTY...

At 416 PM CDT, a severe thunderstorm was located over Edgewood, or 12
miles north of Manchester, moving east at 50 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Clayton County, including the following locations:
Garber, Elkport, Mederville, Bixby State Park and Highway 13 And
County C 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4285 9122 4264 9119 4264 9160 4287 9160
TIME...MOT...LOC 2116Z 272DEG 45KT 4266 9138 

HAIL...2.00IN
WIND...<50MPH
 
$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Thu Mar 23 2017

At 3 PM, a small area of showers and scattered thunderstorms were
moving east across northeast Iowa and along the Minnesota/Iowa
border. This was developing along an elevated warm front. There
has been a few reports of hail to around 1 inch in diameter. In
addition with very dry air below the cloud bases, some of the
showers have been producing wind gusts up to 40 mph.

From tonight into Friday, a cold front will slowly sink southward
through the forecast area. Moderate 850 mb moisture transport will
raise the precipitable water values to around 1.25 range. This is
around 3 standard deviations above normal. With most unstable
CAPES up to 250 J/kg, there will be a possibility for isolated to
scattered thunderstorms. The highest CAPES and the best 0-6 km
shear will be this evening and this could result in the potential
for some hail up to 1 inch in diameter. Rainfall amounts along
and north of Interstate 90 will range from 1 to 2 inches.

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM CDT Thu Mar 23 2017

From Friday night into Saturday morning, a cold front will move
slowly south across the area. Southerly winds ahead of an
approaching upper level low will bring a narrow band of Gulf of
Mexico moisture northward into the region and this moisture will
pool along this front. Precipitable water values will range from
an inch to 1.25 inches. This 2.5 to 3 standard deviations above
normal. Fortunately, the moisture transport will be weak to
moderate, the most unstable CAPES are generally less than
150 J/kg, and there is generally weak convergence along this
front. This will keep the hourly rainfall rates under control.
Rainfall totals during this time frame will range from a half to
1 inch. The heaviest rain will be found along and south of the
Interstate 90 corridor. Meanwhile further north, there are some
questions on where the northern extent of this precipitation will
be located. This could present some issues for the potential of
light freezing rain in north central Wisconsin. However with this
said, confidence remains low that this will even occur.

From Saturday afternoon into Monday, a slow moving upper level low
pressure area will move south and southeast of the forecast area.
Wrap around moisture will keep a chance of showers into the
forecast area. Additional rainfall amounts will be less than a
tenth of an inch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Mar 23 2017

Main taf concerns through the period is rain moving into the region
and ceilings lowering into IFR at the RST/LSE taf sites. Low
pressure on the lee-side of the Rocky Mountains is expected to
push into Kansas through the taf period. Southerly winds ahead of
the low pressure system will continue to advect low level moisture
into the region. With the low level moisture...precipitation
chances will increase across the area at both RST/LSE taf sites
and MVFR conditions lowering to IFR conditions at the RST/LSE taf
sites mainly after 08z Friday. Low level wind shear will also
occur at both taf sites between 07-11z Friday.

&&

.HYDROLOGY...Tonight through Saturday
Issued at 321 PM CDT Thu Mar 23 2017

Like the past couple of days, it continues to look like anywhere
from a half to 1.50 inches of rain will fall across the area from
tonight through Saturday. There may be even a few locations that
could potentially see rainfall totals up to 2 inches. With this
rain falling over over a long duration, only in bank rises are
currently expected for area streams and rivers.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJ
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Thu Mar 23 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Lightning and small hail will be the main hazards with
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of rain Friday through Saturday may produce rises on area
rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail would be appreciated today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, Mar 23, 2:04 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT THU MAR 23 2017

IAZ008-018-019-232000-
Floyd-Chickasaw-Mitchell-
204 PM CDT THU MAR 23 2017

...A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MITCHELL...FLOYD AND WESTERN CHICKASAW COUNTIES...

At 201 PM CDT, a couple of strong thunderstorms were located near
Rockwell, and near Alexander, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storm.

Locations impacted include...
Charles City, Osage, Nashua, Nora Springs, Ionia, Chickasaw,
Colwell, Orchard, and Howardville.

LAT...LON 4328 9302 4330 9256 4321 9255 4321 9252
      4291 9236 4291 9302
TIME...MOT...LOC 1901Z 253DEG 47KT 4301 9326

DTJ
Special weather statement, Mar 23, 3:12 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT THU MAR 23 2017

IAZ019-029-232100-
Chickasaw-Fayette-
312 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE AND CHICKASAW
COUNTIES...

At 310 PM CDT, a strong thunderstorms were located near Nashua to
near Waverly, moving east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oelwein, New Hampton, West Union, Nashua, Fayette, Fredericksburg,
Elgin, and Clermont.

LAT...LON 4264 9208 4291 9208 4291 9255 4310 9255
      4310 9208 4308 9208 4308 9161 4264 9161
TIME...MOT...LOC 2010Z 257DEG 47KT 4283 9242

DTJ
Local storm report, Mar 23, 3:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 NW WESTGATE           42.84N 92.08W
03/23/2017  E0.88 INCH       FAYETTE            IA   PUBLIC

            .

&&

CJA
Local storm report, Mar 23, 3:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 W OELWEIN             42.68N 91.93W
03/23/2017  M1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

            .

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:04 PM CDTSpecial Weather StatementARXFloyd56 min
Mar 23, 3:12 PM CDTSpecial Weather StatementARXChickasaw, Fayette48 min
Mar 23, 3:33 PM CDTSevere Thunderstorm WarningARXFayette27 min
Mar 23, 4:26 PM CDTSevere Thunderstorm WarningARXClayton49 min
Mar 23, 4:42 PM CDTSevere Thunderstorm WarningARXClayton33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.